NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
I am a heart patient (male, 70,CHF & CAD) who was treated with a couple of blood transfusions for anemia of chronic disease. As ferritin was found to be low, I was also treated with IV iron infusions (total 600 mg). Subsequently my ferritin went up (around 700), and my TIBC, trans sat, serum Fe were normal, and hemoglobin okay(low but above 10). In the weeks following symptoms also associated with hemochromatosis (such as chest pain and short of breath, skin color) also appeared.
At this point the serum iron is low (6 umol/L), TIBC low , tran sat (barely low at 0.19), and hemoglobin low (high 8`s). The general doctor did not re-measure ferritin but said I should re-start oral iron therapy because of low serum iron.
My questions are, could this be considered acquired hemochromatosis (given symptoms & high ferritin)? Has the extra iron "deposited" in my heart or liver and thus excarbated my heart conditon, or is that unlikely given the iron dose (Fe infusions & blood transfusions)? Is there a way to diagnos acquired hemochromatosis?
As well, can re-starting oral iron therapy with high ferritin (but low serum iron) be harmful to such a situation?
Thank you so much
Your most recent lab suggests either anemia with chronic inflammation or possibly iron deficiency - not iron overload. Rechecking your ferritin is helpful in this situation to ascertain which is the dominant process.
Certainly based on your earlier numbers, the treatment was appropriate: you were iron deficient and you needed iron supplementation. Assuming that you are still iron deficient, that does not represent hemochromatosis in any way.
What is more important in your situation is looking for the source of the blood loss that is causing the iron deficiency.
Mark Wurster, MD
Former Clinical Assistant Professor of Internal Medicine
College of Medicine
The Ohio State University